Minnesota, 2023

Hail and Damaging Winds in Minnesota, July 13, 2023

July 13, 2023 · NWS FSD · 18 events in 4 counties and zones

Another in a series of jet streaks in northwest flow aloft initiated afternoon and early evening convection across eastern South Dakota, southwest Minnesota, and northwest Iowa. Several storms in an environment of 1500-2000 MLCAPE and around 40 knots of distributed deep-layer shear took on supercellular characteristics and produced hail up to baseball size in southwest Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$648,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Another in a series of jet streaks in northwest flow aloft initiated afternoon and early evening convection across eastern South Dakota, southwest Minnesota, and northwest Iowa. Several storms in an environment of 1500-2000 MLCAPE and around 40 knots of distributed deep-layer shear took on supercellular characteristics and produced hail up to baseball size in southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 13, 1:48 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 13, 1:48 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
248 PM CDT Thu Jul 13 2023

.SHORT TERM...(This Evening through Friday)
Issued at 247 PM CDT Thu Jul 13 2023

An upper shortwave with a compact jet max offers synoptic support
for some precipitation chances this afternoon. Winds from the
surface to around 700 mb are westerly, which should allow deep
mixing today. 850 mb temperatures in the 20-22 C range with
plentiful WAA should allow us to warm at the surface into the
upper 80s with low 90s west of the James River Valley. Winds as a
rusult will be a little bit gusty, 15-20 mph. Lapse rates
increasing to 7.3 to 7.5 C/km south of I-90. MLCAPE 1500-2500 J/kg
and 0-6km bulk shear 35-40 kts, in a weakly capped environment
may allow for some thunderstorm development late this afternoon
and evening. However with the better vorticity in south central SD
and the better instability east of I-29, there is low confidence
on timing and location of thunderstorm development for this
afternoon.

Overnight, another round of convection is possible, this time
focused more over southwestern MN. Some elevated instability coupled
with some convergence on the nose of a westerly LLJ may be enough to
trigger overnight thunderstorms over southwestern MN and
northwestern IA. Lows tonight will be in the mid to low 60s.

Another upper wave moves through Friday afternoon, again bringing
chances for precipitation. BUFKIT soundings show a little bit of a
stronger cap, that will limit mixing somewhat until later in the
afternoon. Smoke also moves back into the area from the Canadian
wildfires. These factors will likely limit day time heating to the
mid 80s. Mid level lapse rates are lacking and better instability is
to the east of I-29 while the better forcing is to the west. But, if
the wave progresses eastward a little faster, we could get some
convection to break the cap in the late afternoon and result in some
isolated storm development. Any showers that do develop will clear
out in the overnight hours and Saturday should dawn partly cloudy.

.LONG TERM...(Saturday through Thursday) Issued at 247 PM CDT Thu
Jul 13 2023

Saturday and Sunday: Pronounced closed upper low drifts southward
through the weekend out of Canada placing our area in a broad
northwest flow regime. This may keep occasional wildfire smoke
impacts in the cards. Otherwise, precipitation chances look low with
probably the best (yet still low) chance late Sunday as a jet streak
dives into the area. Temperatures keep a gradual cooling trend given
the flow trajectory with mid 70s to mid 80s for highs.

Monday through Wednesday: Brief period of mid/upper level ridging
slides east for late Monday into Tuesday. This may allow for some
convection chances late Monday night into Tuesday on the initial push
of theta-e/instability. A stronger shortwave moves along the
International Border by midweek with tandem front draped southward.
This again may provide additional convection chances. Prior to FROPA
midweek, temperatures will likely take on a warming trend through
early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1119 AM CDT Thu Jul 13 2023

A few remaining midlevel Cu remain as of midday but quiet
conditions should prevail for at least the next few hours. By late
afternoon, thunderstorm chances will be reintroduced across the
region although considerable uncertainty remains on placement or
even overall coverage of this activity. Any storms that do form
would carry some potential for severe hail and perhaps more so
gusty winds given inverted-V type soundings. With low confidence
on impacts to any one individual terminal from convection, will
leave out of TAF for now and continue to monitor.

Isolated to perhaps scattered showers and thunderstorms may linger
into the first half of the overnight. Additionally, upper level
wildfire smoke is expected to begin to drift southward late in the
TAF period with initial impacts aloft but perhaps eventual surface
impacts.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...AJP
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Jul 13, 1:37 PM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
237 PM CDT Thu Jul 13 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-141945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
237 PM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will be possible late this afternoon and
tonight. An isolated severe storm will be possible with half dollar
hail and 65 mph winds the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 13, 3:53 PM CST, 1 hour before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
453 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Hail             Erwin                   44.49N 97.44W
07/13/2023  E1.50 inch       Kingsbury          SD   Public

&&

Dux
Local storm report, Jul 13, 4:49 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
549 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Hail             2 S Sinai               44.21N 97.05W
07/13/2023  E1.75 inch       Brookings          SD   Public

&&

Dux

The radar

The Sioux Falls radar (KFSD), 91 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
July 13, 4:53 PM CST to 4:54 PM CST
Where
Lincoln County, 9.69 mi S of Hendricks
Measured
0.88 in hail
Reported by
Public
Coordinates
44.370, -96.410

Hail, Lincoln

When
July 13, 5:04 PM CST to 5:05 PM CST
Where
Lincoln County, 4.94 mi NNW of Lake Benton
Measured
0.88 in hail
Crop damage
$424,000
Reported by
Trained Spotter
Coordinates
44.320, -96.320

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Lincoln

When
July 13, 5:11 PM CST to 5:12 PM CST
Where
Lincoln County, 0.85 mi NW of Lake Benton
Measured
2.5 in hail
Reported by
Social Media
Coordinates
44.260, -96.310

Hail, Lincoln

When
July 13, 5:12 PM CST to 5:13 PM CST
Where
Lincoln County, 0.85 mi NE of Lake Benton
Measured
2 in hail
Reported by
Social Media
Coordinates
44.260, -96.290

Hail, Lincoln

When
July 13, 5:12 PM CST to 5:14 PM CST
Where
Lincoln County, 0.69 mi N of Lake Benton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.260, -96.300

Hail, Pipestone

When
July 13, 5:24 PM CST to 5:26 PM CST
Where
Pipestone County, 2.87 mi SW of Ruthton
Measured
1 in hail
Reported by
Public
Coordinates
44.150, -96.160

Hail, Pipestone

When
July 13, 5:24 PM CST to 5:26 PM CST
Where
Pipestone County, 4.02 mi W of Ruthton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.170, -96.200

Hail, Pipestone

When
July 13, 5:26 PM CST to 5:28 PM CST
Where
Pipestone County, 2.76 mi S of Ruthton
Measured
1 in hail
Crop damage
$218,000
Reported by
Storm Chaser
Coordinates
44.140, -96.120

Winds accompanying the hail were from 45 to 50 mph. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Pipestone

When
July 13, 5:57 PM CST to 5:59 PM CST
Where
Pipestone County, 5.23 mi SSW of Ihlen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.850, -96.410

Hail, Pipestone

When
July 13, 5:57 PM CST to 5:59 PM CST
Where
Pipestone County, 5.06 mi SSW of Ihlen
Measured
1.75 in hail
Reported by
Social Media
Coordinates
43.850, -96.400

Hail, Rock

When
July 13, 6:19 PM CST to 6:22 PM CST
Where
Rock County, Hardwick
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.780, -96.200

Thunderstorm Wind, Rock

When
July 13, 6:30 PM CST to 6:32 PM CST
Where
Rock County, 1 mi E of Luverne
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.670, -96.200

Thunderstorm wind gusts up to 73 mph were measured by a personal weather station 1 mile north-northeast of Luverne.

Thunderstorm Wind, Rock

When
July 13, 6:35 PM CST to 6:40 PM CST
Where
Rock County, 0.85 mi SW of Magnolia
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.640, -96.090

Thunderstorm wind gusts up to 61 mph were measured by Minnesota Road Weather Information System site MN147 1 mile southwest of Magnolia.

Hail, Rock

When
July 13, 6:40 PM CST to 6:42 PM CST
Where
Rock County, Magnolia
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
43.650, -96.080

Hail, Nobles

When
July 13, 6:48 PM CST to 6:50 PM CST
Where
Nobles County, 2.88 mi SW of Adrian
Measured
1.75 in hail
Crop damage
$6,000
Reported by
Social Media
Coordinates
43.600, -95.990

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Nobles

When
July 13, 6:50 PM CST to 6:52 PM CST
Where
Nobles County, 2.56 mi NE of Ellsworth
Measured
2.5 in hail
Reported by
Public
Coordinates
43.550, -95.990

Hail, Nobles

When
July 13, 6:54 PM CST to 6:55 PM CST
Where
Nobles County, 4.96 mi ENE of Ellsworth
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
43.550, -95.930

Hail, Nobles

When
July 13, 7:01 PM CST to 7:03 PM CST
Where
Nobles County, 7.52 mi E of Ellsworth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.520, -95.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123891, 1123892, 1123894, 1123896, 1123898, 1123899, 1123900, 1123902, 1123903, 1123904, 1123905, 1123915, 1123916, 1123907, 1123909, 1123912, 1123911, 1123908.